Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 18, 2003, 4:26 PM EDT for Pierce County, Wayne County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 4:26 PM EDT (20:26 UTC)
- Expired
- May 18, 2003, 5:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Pierce County, GA, Wayne County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KJAX 182026
SVRJAX
GAC229-305-182100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PIERCE COUNTY IN SOUTHEAST GEORGIA
WESTERN WAYNE COUNTY IN SOUTHEAST GEORGIA
* UNTIL 500 PM EDT
* AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
NORTH OF PATTERSON...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SCREVEN AT 445 PM EDT AND
BROADHURST AT 455 PM EDT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3146 8227 3133 8212 3153 8183 3169 8202
3148 8214
$$
TRABERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 18, 3:00 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 300 PM EDT SUN MAY 18 2003 PUBLIC...SEVERE THUNDERSTORM WATCH IN EFFECT FOR WHOLE CWA UNTIL 8 PM. AS UPPER LOW DROPS SOUTH TO THE GULF...IMPRESSIVE UPPER DIVERGENT PATTERN COUPLED WITH IMPRESSIVE INSTABILITY PARAMETERS TO RESULT IN A GOOD CHANCE OF STRONG TO SEVERE STORMS THIS EVENING. MAIN CONCERN WILL BE PULSE TYPE SEVERE. GOOD AREA OF CONVERGENCE BETWEEN HIGHWAY 301 AND I-75 WHERE MOST STORMS ARE FIRING UP. HIGHEST POPS WILL BE ACROSS THIS AREA (50 TO 60 PCT) THIS EVE. A FEW STORMS MAY LINGER OVERNITE ACROSS INLAND GA. MONDAY...SIMILAR PATTERN AS TODAY WITH UPPER LOW ENTERING GULF AND STRONG UPPER DIVERGENT PATTERN AND GOOD LOW LEVEL MOISTURE FROM THE SOUTHEAST. HIGHEST POPS INLAND (60 PCT) AND SLIGHTLY LOWER TOWARDS THE COAST. TUESDAY...HAVE LEANED TOWARDS ETA MODEL WHICH KEEPS WEDGE JUST NORTH OF THE AREA...BUT MOIST SE FLOW RESULTING IN A CHC POPS MOST AREAS. WEDNESDAY...COLD APPROACHES FROM THE NW RESULTING IN A CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO WEDNESDAY NIGHT. EXTENDED...AS AN UPPER TROUGH DIGS SOUTHEAST FROM THE GREAT LAKES TO THE GULF OF MEXICO...FRONTAL BOUNDARY SAGS SOUTHEAST ACROSS THE CWA THURSDAY AND STALLS OVER NORTH FLORIDA FRIDAY. MRF DEVELOPS WAVE ALONG FRONT WHICH MAY ENHANCE PRECIP. NOT SURE TO BUY INTO THAT THIS EARLY...HOWEVER WITH FRONTAL SYSTEM IN THE AREA...WILL GO WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. AS AN UPPER LOW CLOSES OFF IN THE EASTERN U.S. DURING THE WEEKEND THE COLD FRONT PUSHES THROUGH WITH DRIER AIR MOVING IN. HAVE GONE WITH LOW POPS FOR SATURDAY AND A 10 PERCENT POP (SILENT) FOR SUNDAY. MARINE...NO HEADLINES. FIRE WX...NO CONCERNS. .PRELIMINARY POINT TEMPS/POPS... AMG 68 86 66 80 / 60 60 20 50 SSI 71 82 71 79 / 40 50 20 30 JAX 70 86 70 80 / 40 50 20 50 SGJ 72 84 73 80 / 30 40 20 40 GNV 69 90 68 85 / 30 50 30 50 OCF 69 92 68 87 / 30 40 20 50 .JAX... FL...NONE. GA...NONE. PP/JH
Hazardous weather outlook, May 18, 1:49 PM EDT, 2 hours 37 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-190000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 149 PM EDT SUN MAY 18 2003 UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 413 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM... ...RISK OF RIP CURRENTS AT THE BEACHES ABOVE NORMAL... SEVERE THUNDERSTORM WATCH NUMBER 413 IS IN EFFECT UNTIL 8 PM THIS EVENING. THIS WATCH INCLUDES ALL COUNTIES IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. AN UPPER LEVEL SYSTEM COMBINED WITH THE SEA BREEZE BOUNDARY AND A COLD FRONT JUST TO THE NORTH WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM NEAR THE HIGHWAY 301 CORRIDOR WEST TO THE I-75 CORRIDOR. STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN CONCERNS. THE RISK OF RIP CURRENTS AT THE BEACHES WILL BE ABOVE NORMAL. PLEASE REFER TO THE SURF ZONE FORECAST. .DAYS TWO THROUGH SEVEN...TOMORROW THROUGH SATURDAY... A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THURSDAY AND FRIDAY INCREASING THE CHANCES OF THUNDERSTORMS BOTH THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP/HESS
In the hours before
Special weather statement, May 18, 3:29 PM EDT, 57 minutes before
FLZ037-040-182015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 329 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND MARION COUNTIES THROUGH 415 PM... AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOG VALLEY...OR ABOUT 9 MILES SOUTH OF INTERLACHEN...NEARLY STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORANGE SPRINGS AND EDGAR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. A STRONG THUNDERSTORM WAS ALSO LOCATED IN SOUTHWEST MARION COUNTY NEAR DUNNELLON AND CITRUS SPRINGS. PLEASE TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, May 18, 3:41 PM EDT, 45 minutes before
FLZ020-182030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 341 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY... AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES WEST OF CROSSROADS...OR ABOUT 7 MILES NORTHWEST OF SUWANNEE RIVER STATE PARK...NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CROSSROADS AND JENNINGS THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BROYLES
Special weather statement, May 18, 3:55 PM EDT, 31 minutes before
GAZ132-149-182045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 355 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING ATKINSON AND COFFEE COUNTIES THROUGH 445 PM... AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WILLACOOCHEE...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...DOUGLAS AND WEST GREEN THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TRABERT
Special weather statement, May 18, 3:57 PM EDT, 29 minutes before
FLZ022-030-035-182045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 357 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN GILCHRIST...SOUTHERN COLUMBIA AND WESTERN UNION COUNTIES THROUGH 445 PM... AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHEAST OF FORT WHITE...OR ABOUT 13 MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE... MOVING NORTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FORT WHITE...OLENO STATE PARK...LULU AND COLUMBIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, May 18, 4:08 PM EDT, 18 minutes before
GAZ135-136-151-182045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 408 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING APPLING...PIERCE AND WAYNE COUNTIES THROUGH 445 PM... AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SCREVEN...OR ABOUT 8 MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...ODUM AND JESUP THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TRABERT
Local storm report, May 18, 4:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
426 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM ALMA GA .75 INCH HAIL
05/18/03 BACON REPORTED BY EMERGENCY
MANAGEMENT
0307 PM DUNNELLON FL 1.50 INCH HAIL
05/18/03 MARION REPORTED BY 911
0410 PM HIGH SPRINGS FL .88 INCH HAIL
05/18/03 ALACHUA REPORTED BY A HAM OPERATOR
TO A SKYWARN SPOTTER
PPThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:56 PM EDT | Severe Thunderstorm Warning | JAX | Ware | 34 min |
| May 18, 3:20 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Pierce | 40 min |
| May 18, 3:30 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 30 min |
| May 18, 4:50 PM EDT | Severe Thunderstorm Warning | JAX | Charlton, Ware | 40 min |
| May 18, 4:55 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 35 min |
| May 18, 5:35 PM EDT | Severe Thunderstorm Warning | JAX | Charlton, Ware | 55 min |
| May 18, 6:45 PM EDT | Severe Thunderstorm Warning | JAX | Brantley | 60 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.